A patient with unstable angina was transferred from one ED to the ED of the health system's large teaching hospital. The patient was prescribed I.V. nitroglycerin to be titrated for chest pain. However, the transport nurses titrated the infusion to the maximum dose without any change in the patient's pain intensity level. At the teaching hospital, a pharmacist was asked to evaluate the patient's therapy and found that the infusion bottle contained 0.9% sodium chloride solution, not nitroglycerin. A nitroglycerin infusion was started, and the patient's pain was rapidly brought under control.
How did this error happen? A review of the events with the health care providers at both hospitals uncovered that the first hospital's ED stocked premixed nitroglycerin in 250 mL glass bottles next to 250 mL glass bottles of 0.9% sodium chloride solution. The 0.9% sodium chloride solution bottles, which were infrequently used, were stacked with the labels facing the storage cabinet wall. From the back, the bottles of nitroglycerin and 0.9% sodium chloride solution looked alike.
The nurse at the first hospital had never used a 250 mL bottle of 0.9% sodium chloride solution, but was familiar with the nitroglycerin bottles stored in the cabinet. When she retrieved what she thought was the correct bottle, she didn't turn it around to read the label.
The hospital has since removed 250 mL bottles of 0.9% sodium chloride solution from all patient-care units. (The glass bottle is needed only in the pharmacy.) Keeping look-alike containers separated and storing products with the labels facing forward can help prevent mix-ups.
Confirmation bias also was at play here: People often see what they expect to see and miss what's really there. Mistakes such as this one occur when risky behaviors-such as grabbing medications at the location you expect to find them or identifying products by color or container and not reading the label-become practice norms. Remember to read product labels carefully, always use bar-coding systems correctly, and use independent double checks to protect your patients when administering high-alert drugs.